Texas, 2020

Flood in Texas, August 8, 2020

August 8, 2020 · NWS AMA · 1 event in 1 county or zone

On the evening of August 8th a main area of thunderstorms moved from New Mexico and Colorado into the northwest combined Panhandles. Some storms trained across the same area just to the northwest of Highway 54 between Dalhart and Stratford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the evening of August 8th a main area of thunderstorms moved from New Mexico and Colorado into the northwest combined Panhandles. Some storms trained across the same area just to the northwest of Highway 54 between Dalhart and Stratford. These training storms dumped 2 to 3 inches in a matter of an hour over an area just north of Conlen, TX. This led to some rural flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 8, 4:54 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 8, 4:54 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
554 PM CDT Sat Aug 8 2020

.UPDATE...Showers and thunderstorms have developed across the
western third of the combined Panhandles, as daytime heating
combined with a passing upper level disturbance help kickoff this
activity. The environment is supportive for locally gusty winds as
a result of these thunderstorms, with mention added for this
potential in the presence of 1200 to 1800 J/kg of DCAPE. Further
updates were made to winds, as they are a little stronger and
gusty compared to what was anticipated. Otherwise, the rest of the
forecast remains on track.

Bieda

&&

.AVIATION...00Z TAFs...Showers and thunderstorms have developed
near all 3 TAF terminals this afternoon, and should continue
through about sunset this evening. Given the sparseness of
coverage, will mainly handle TAF mentions with amendments, as
there is no certainty (even now) as to whether these storms can
hold together for long. Should a storm collapse near or around
the terminals, concern for microburst winds do exist. Later
tonight, gusty winds should drop AOB 10 kts out of the south,
increasing mid afternoon on Sunday to around 15 to 25 kts. Wind
shear is not a concern during the forecast period, as the low-
level winds above the deck are anticipated to be around 20 to 30
kts.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                99  69  98  70  99 /  10  20  10  10  20
Beaver OK                 100  72  99  71  98 /   0  10  10  20  20
Boise City OK             101  66  98  66  96 /  20  20  20  20  20
Borger TX                 104  73 103  74 103 /  10  20  10  10  20
Boys Ranch TX             102  68 101  70 102 /  20  20  10  20  20
Canyon TX                  99  68  98  69  99 /  10  20   5  10  20
Clarendon TX               98  72  97  73  97 /   5  10   5   5  10
Dalhart TX                102  65  97  66  97 /  20  20  20  20  20
Guymon OK                 103  68  98  69  97 /  20  20  20  20  20
Hereford TX               100  69  98  69  99 /  20  20  10  10  20
Lipscomb TX                99  72  98  72  98 /   0  10   5  20  20
Pampa TX                  101  70  98  72  99 /   5  20   5  10  20
Shamrock TX               100  71  96  73  97 /   5  10   5   5  10
Wellington TX             103  73 100  74 100 /   5   5   0   5   5

&&

.PREV DISCUSSION... /Issued 223 PM CDT Sat Aug 8 2020/

SHORT TERM...Today through Tomorrow Night...
The upper level ridge is stretched across Texas today with weak
southwest winds aloft. As the ridge builds a bit to the east and
south, winds aloft will shift to the west and northwest in the far
northwestern corner of the forecast area. By tomorrow, the ridge
will begin to elongate across the south and southeast CONUS with
a continuation of weak westerly winds aloft. Thunderstorm chances
return again today across the far western Panhandles. Models are
indicating a weak shortwave late this evening that will provide
a lifting mechanism to initiate some updrafts. The environment is
not super conducive to support strong thunderstorms. However,
there is still up to 500 J/kg of CAPE available with less than 20
knot shear for some showers to form. The best chance for a few
thunderstorms will in the southwest Texas Panhandle where
temperatures are only in the low to mid 90s and dewpoints are in
the low to mid 50s. With the shortwave coming through late tonight
and a potential low level jet kicking in, the storms are likely
to initiate in eastern New Mexico and move east towards the
western Texas border with the main threat being gusty winds. With
lack of daytime heating this late, the storms are likely to
diminish along or just into the western portion of the forecast
area.

Tomorrow the chance for thunderstorms once again returns. The
environment is slightly better than today, with CAPE values in
excess of 1000-1500 J/kg and shear less than 20 knots. With
another shortwave in the mid-levels paired with a low level jet,
storms chances will be similar to today with initiation across
eastern New Mexico and the far western Panhandles. Temperatures
will be similar to today with highs in the 90s and dewpoints
progged to be in the lower 50s across the west. If a storm or two
forms, the main threat will be gusty winds.

Rutt

LONG TERM...Monday through Friday Night...
Westerly flow more in line for the beginning of the work week as
upper level trof over south central Canada passes by.  Still a bit
uncertain if there will be a weak cold front far enough south to
impact the Panhandles but it certainly looks like there will be a
shortwave move through that will help trigger off storms on Monday.
As to whether the front stalls in KS or not is yet to be
determined.  Still NBM pops look good right around 30-40 percent on
Monday and slightly less on Tuesday.  Will note, while there's not
expected to be much in the frontal forcing on Tuesday that may be
available on Monday, another shortwave could move through and bring
a repeat similar to Monday's storms. Pops have been kept in the
slight chance range for Tuesday.

Wednesday into the weekend, the high will rebuild over the Four
Corners region, with hot and dry conditions.  There may still be
enough mid level moisture to get some isolated storms to pop, but
right now confidence is too low.  The ridge looks to retrograde west
as we head into next weekend and northwest flow could return a
chance of thunderstorms to the Panhandles late Friday into Saturday.

Overall, the chances of severe weather still look low, but if we do
get any severe weather with these storms, damaging winds would be
the primary threat, given the inverted V soundings with high
afternoon DCAPE values.  given the high freezing levels and the
lower CAPE values, severe hail doesn't appear to be much of a
concern.  Slow moving storms could still produce moderate to heavy
rain, and may pose a limited flood risk if over areas of poor
drainage for long periods of time.

Weber

AVIATION...18z TAF Issuance...
VFR conditions are expected at all three TAF sites through the
period. There is a slight chance for some thunderstorms across the
west southwest Texas Panhandle late this evening, with a very
small chance that DHT may see some light rain showers or an
isolated thunderstorm. The thunderstorms are expected to stay
south of DHT, so no mention was given in this issuance. Winds are
gusty out of the south today at around 10 to 20 knots with gusts
up to 25 knots possible. Overnight the winds will begin to gradual
diminish towards 10 to 15 knots with an occasional gust up to 20
knots still possible through the period.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

98/29
Hazardous weather outlook, Aug 8, 1:23 PM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
223 PM CDT Sat Aug 8 2020

OKZ001>003-TXZ001>020-317-090730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
223 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected through tonight across western
portions of the Panhandles. A few storms may be strong with gusty
winds being the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected to continue through
Sunday and into early next week. Storms will have the potential to
be strong with gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 8, 5:00 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
600 PM CDT Sat Aug 8 2020

TXZ004-005-009-010-082330-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
600 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIPSCOMB...NORTHERN
ROBERTS...NORTHWESTERN HEMPHILL AND SOUTHEASTERN OCHILTREE COUNTIES
UNTIL 630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Lake Meredith, or 21 miles southwest of Borger,
moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Lipscomb, northern Roberts, northwestern Hemphill and southeastern
Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

If on or near Lake Meredith, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3572 10101 3584 10109 3591 10109 3621 10054
      3598 10037
TIME...MOT...LOC 2259Z 211DEG 14KT 3554 10175

Bieda
Special weather statement, Aug 8, 5:01 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
601 PM CDT Sat Aug 8 2020

TXZ007-008-012-013-082330-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
601 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
SOUTHWESTERN HUTCHINSON...NORTHEASTERN POTTER AND SOUTHEASTERN MOORE
COUNTIES UNTIL 630 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Lake Meredith, or 21 miles west of Borger, moving
northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fritch and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

If on or near Lake Meredith, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3543 10170 3552 10189 3579 10175 3565 10147
TIME...MOT...LOC 2300Z 211DEG 14KT 3554 10175

Bieda
Special weather statement, Aug 8, 5:23 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
623 PM CDT Sat Aug 8 2020

TXZ001-090000-
Dallam TX-
623 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALLAM COUNTY UNTIL 700
PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Conlen, or 11 miles northeast of Dalhart, moving
northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3644 10242 3632 10216 3627 10216 3609 10235
      3618 10254
TIME...MOT...LOC 2323Z 210DEG 12KT 3620 10240

Bieda
Special weather statement, Aug 8, 6:20 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
720 PM CDT Sat Aug 8 2020

OKZ001-002-TXZ002-090045-
Cimarron OK-Texas OK-Sherman TX-
720 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON AND NORTHERN SHERMAN COUNTIES UNTIL 745 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Griggs, or 12 miles north of Stratford, moving
east at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3640 10208 3659 10208 3663 10173 3636 10174
TIME...MOT...LOC 0019Z 270DEG 13KT 3650 10199

Bieda
Special weather statement, Aug 8, 6:27 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
727 PM CDT Sat Aug 8 2020

TXZ001-002-090100-
Sherman TX-Dallam TX-
727 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERMAN AND
SOUTHEASTERN DALLAM COUNTIES UNTIL 800 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Conlen, or 15 miles northeast of Dalhart. This
storm was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3610 10229 3621 10243 3639 10226 3623 10205
TIME...MOT...LOC 0026Z 226DEG 3KT 3620 10229

Bieda
Special weather statement, Aug 8, 6:57 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
757 PM CDT Sat Aug 8 2020

TXZ001-002-090130-
Sherman TX-Dallam TX-
757 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERMAN AND EASTERN
DALLAM COUNTIES UNTIL 830 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Conlen, or 11 miles west of Stratford, moving northeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratford and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3631 10191 3610 10229 3621 10243 3650 10229
      3650 10227
TIME...MOT...LOC 0057Z 210DEG 10KT 3628 10227

Bieda

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dallam

When
August 8, 7:12 PM CST to 8:12 PM CST
Where
Dallam County, 1.49 mi NNW of Conlen to 0.89 mi NW of Conlen
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.250, -102.240

Report with a picture of rural flooding just north of Conlen was submitted to the NWS Amarillo.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916390.